On some elastic instabilities in biaxial nematics

Sukumaran, Sreejith ; Ranganath, G. S. (1997) On some elastic instabilities in biaxial nematics Journal de Physique: II, 7 (4). pp. 583-601. ISSN 1155-4312

[img] PDF - Publisher Version

Official URL: http://jp2.journaldephysique.org/articles/jp2/abs/...

Related URL: http://dx.doi.org/10.1051/jp2:1997146


Within the framework of the continuum elastic theory of biaxial nematic liquid crystals, we have addressed ourselves to the structure, stability and energetics of some singular and non-singular topological defects, and certain director configurations. We find that certain non-singular hybrid disclinations could be energetically favourable relative to certain half-strength disclinations. The interaction between singular hybrids depends strongly on the biaxial elastic anisotropy. We suggest possible defect structures that can exist in spherical droplets of biaxial nematics. Further we find structural instabilities, in confined geometries, arising due to the inherent biaxiality of the system.

Item Type:Article
Source:Copyright of this article belongs to EDP Sciences.
ID Code:41601
Deposited On:30 May 2011 11:09
Last Modified:30 May 2011 11:09

Repository Staff Only: item control page